Hi - I'm new to your forum and I'm so happy I found this site. There is so much great information here and with my upcoming PVI ablation, I'll probably drive you all nuts with questions after the procedure.
I was diagnosed with paroxysmal afib exactly 2 years ago and I'm extremely symptomatic when in afib. I've been somewhat controlled on Flecainide up until a few months ago. I won't go into all the details, but my only choices at this point are to try Tikosyn or have a PVI ablation. After I considered that Tikosyn requires a 3-day hospital stay and could fail in a year or sooner, I opted for the ablation. I want to be fixed and off the drugs. My EP feels I'm an excellent candidate for the procedure (young-ish, healthy, no heart disease, and fit) and I hope he can get it all in one shot.
For those of you who have had the procedure, were any of you NOT on blood thinners before the ablation?
I currently take one 81mg aspirin every other day because I was bruising so badly on the daily dose. I will continue this until the day of surgery and then after, I'll do the three days of Lovenox plus 2 months of some oral thinner like Coumadin.
It's strange that after all I've been through the last two years that I'm afraid of the blood thinners. I'm very active and I can see me falling off my bike or getting banged up at an autoX race and bad things happening. Did any of you cut back on your activities while on the thinners?
My understanding that ablation for AFib is usually effective, that is, if your are in AFib when the ablation is being done the doctor can "see" where the problem area(s) are.
As for blood thinners, are you saying you have a problem keeping in the range INR 2 to 3, or do you bruise anyway? I have none of those problems, so my EP and Cardiologist do not recommend an ablation for me, my symptoms are too minor, so they say : >).
I have been on Coumadin/Warfarin for about 6 years and have not changed my life-style, I ride my bike, not competitive, and climb ladders... but I've had no accidents doing these things. I think I am a little more careful. When I do cut myself, pocket or kitchen knife and it is a minor cut, it may take a little more attention to stop the bleeding, but nothing major, in my experience.
Still, I'd like to be off of anticoagulants, and drugs too. That said, I expect to be taking a statin drug the rest of my life, but that seems to have no down-side.
I was taken off coumadin a week before my a-fib ablation. When I arrived at the hospital I was hooked up to an IV of heparin. While I was in the hospital they also put me back on the coumadin. I could not be released until my coumadin levels came back up.
I was not in a-fib when I had my ablation. The EP was able to induce the a-fib during the EP study right before my ablation.
When I was first put on coumadin I was told to cut back on activities that might harm me, but I did not.
I was on Coumadin for 2 months preprocedure and then 3 days before stopped and gave my self shots of Lovenox. Then I have taken the Coumadin for up to 3 mos after the ablation. Bllod thinners made me do nothing different in my life at all.
Thanks for your comments! I have never been on blood thinners and you three make it sound like it is no big deal. That is exactly what I needed to hear. I will stop worrying about it and will plan to resume my normal activities after the PVI next week. Well, maybe no cycling until they have the blood thinners regulated since I am a bit of a klutz. Plus I only have to be on it for 2 months so that's not very long at all.
I was wondering if anyone had never been on thinners before going in for a PVI ablation like my case, but all of you were. I guess each case is different. I'm sure they will thin me out while I'm on the table though!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.